Wyoming, 2012

Blizzard in Wyoming, December 19 to 20, 2012

December 19 to 20, 2012 · NWS CYS · 7 events in 4 counties and zones

A vigorous low pressure system and upper level disturbance produced widespread snow and northwest winds gusting as high as 65 mph across portions of south central and southeast Wyoming. The combination of the strong winds and falling snow frequently lowered visibilities to less than a quarter mile.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A vigorous low pressure system and upper level disturbance produced widespread snow and northwest winds gusting as high as 65 mph across portions of south central and southeast Wyoming. The combination of the strong winds and falling snow frequently lowered visibilities to less than a quarter mile. This significantly impacted travel, with closures of numerous roadways, including Interstate 80 from Arlington to Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 6:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 19, 6:47 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MST WED DEC 19 2012

.UPDATE...GRIDDED FORECASTS UPDATED TO CANCEL THE AFTERNOON
HIGHLIGHTS...AND ALSO TO ADJUST METEOROLOGICAL VARIABLES THE REST
OF THE NIGHT...INCLUDING TEMPERATURES...DEWPOINTS...CLOUD COVER
BASED ON TRENDS. WILL BE TAKING A LOOK AT THE 00Z NAM AND GFS
MODEL RUNS TO ASSESS THE CURRENT BLIZZARD AND WINTER WEATHER
ADVISORY FOR BLOWING SNOW FOR LATE TONIGHT AND THURSDAY MORNING.

RUBIN

&&

.PREV DISCUSSION... /ISSUED 514 PM MST WED DEC 19 2012/

AVIATION...00Z TAFS. VFR PREVAILS. AFTER 06Z...WIDESPREAD
BLOWING SNOW WITH VISIBILITIES AT OR BELOW 3 MILES FROM
ARLINGTON TO LARAMIE TO CHEYENNE TO 30 MILES EAST OF CHEYENNE...
ALONG WITH WEST WINDS GUSTING IN EXCESS OF 45 KNOTS. WIND GUSTS
DECREASING AT RAWLINS...LARAMIE AND CHEYENNE AFTER 16Z...WITH
AREAL COVERAGE OF BLOWING SNOW DECREASING ALONG WITH IMPROVING
VISIBILITIES IN BLOWING SNOW AT LARAMIE AND CHEYENNE. RUBIN

PREV DISCUSSION... /ISSUED 321 PM MST WED DEC 19 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

LIGHT SNOW OR FLURRIES CONTINUE TO TAPER OFF AND END OVER FAR
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EARLY THIS
AFTERNOON.  THE ACTIVITY WILL CONTINUE TO END FROM WEST TO EAST
OVER THAT AREA THROUGH EARLY THIS EVENING AND CLOUDS DECREASE
THROUGH THIS EVENING.  BRISK NORTHERLY WINDS OVER THE EAST PART
OF THE CWA CURRENTLY WILL DECREASE THROUGH SUNSET.  THROUGH THAT
TIME THERE STILL COULD BE POOR WEATHER CONDITIONS OVER THE FAR
SOUTHEAST PART OF THE CWA DUE TO THE LINGERING SNOW...WINDS AND
BLOWING SNOW.  WILL CONTINUE THE HIGHLIGHTS FOR THE SOUTHEAST
CORNER OF THE CWA THROUGH 01Z...OTHERWISE ALL OF THE OTHER
HIGHLIGHTS WILL BE CANCELLED AT FORECAST ISSUANCE.

THE SHORTWAVE TROUGH THAT PRODUCED THE SNOW AND WINDS OVER THE
CWA WILL CONTINUE TO MOVE ONTO THE PLAINS TONIGHT.  THE SURFACE
LOW ASSOCIATED NOW MOVING INTO SOUTH CENTRAL KANSAS WILL ALSO
MOVE FURTHER EAST TONIGHT.  IN THE WAKE OF THE SHORTWAVE TROUGH...
FAST NORTHWEST WINDS IN THE MID AND UPPER LEVELS WILL BE OVER
THE CWA AFTER 06Z AND CONTINUE THROUGH THURSDAY MORNING.  THE
LOW LEVEL HEIGHT DIFFERENCES DURING THAT TIME WILL BE LARGE
ACROSS THE CWA.  THE RESULTING WEST TO NORTHWEST SURFACE WINDS
WILL GUST AS HIGH AS 55 MPH LATE TONIGHT AND THURSDAY MORNING
FROM KARL TO NEAR KCYS.  OVER AREAS FURTHER EAST...THE WIND
GUSTS WILL BE AS HIGH AS 45 MPH.  THOSE WINDS WILL PRODUCE
WIDESPREAD BLOWING AND DRIFTING SNOW AND COLD WIND CHILL VALUES
LATE TONIGHT AND THURSDAY MORNING.  WITH THE CONSIDERABLE
DRY SNOW ON THE GROUND IN THOSE AREAS...IT APPEARS THAT THE
VISIBILITIES WILL BE GREATLY REDUCED IN THE BLOWING SNOW.  WILL
ISSUE A BLIZZARD WARNING FOR THE AREA FROM KARL TO KCYS FROM
09Z TO 19Z THURSDAY AND A BLOWING SNOW ADVISORY FOR THE AREA
FURTHER EAST FROM 11Z TO 19Z THURSDAY.  THE INCREASE IN THE WINDS
LATER TONIGHT SHOULD ALLOW TEMPERATURES...AT LEAST IN SOUTHEAST
WYOMING TO SLOWLY RISE.  STILL..WIND CHILL VALUES WILL DROP TO
WELL BELOW ZERO OVER THE CWA TONIGHT AND REMAIN LOW FOR THURSDAY
MORNING.  TEMPERATURES WILL WARM THURSDAY AFTERNOON AND SHOULD
BE ENOUGH TO REDUCE THE AMOUNT OF BLOWING SNOW.

HEIGHTS ALOFT WILL RISE OVER THE ROCKIES THURSDAY AND THURSDAY
NIGHT WITH THE RIDGE AXIS OVER THE CWA BY 12Z FRIDAY.  DRY AND
LESS WINDY WEATHER WILL BE OVER THE CWA BY THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH TUESDAY...

SOUTHWESTERLY MIDLEVEL FLOW WILL DEVELOP ON FRIDAY ALONG WITH WARMING
700MB TEMPS (UP TO 1C).  ALTHOUGH GUIDANCE SHOWS HIGHS OVER THE
PLAINS IN THE UPPER 40S/LOW 50S...WENT ABOUT 5 DEGREES BELOW WITH
THE SNOW COVER STILL IN PLACE.  LLVL GRADIENTS DO NOT LOOK
PARTICULARLY STRONG WITH THE 700MB CAG-CPR GRADIENT AROUND 30
METERS.  SHORTWAVE IS PROGGED TO MOVE NORTHEASTWARD FROM UTAH INTO
NORTHERN WY BY LATE SATURDAY...WITH LIMITED MOISTURE AND DYNAMICS
ACROSS THE CWA.  MAIN IMPACT WILL BE TO STRENGTHEN THE SFC PRESSURE
GRADIENT AND MIDLEVEL WINDS.  WITH 700MB WINDS AT 50-55 KTS IN
SOUTHEAST WY BY 12Z SUNDAY...WIND HIGHLIGHTS MAY BE NEEDED IN THE
WIND PRONE AREAS.  HIGHS WILL ALSO COOL SLIGHTLY ON SUNDAY BEHIND A
FROPA.

THE LONG RANGE MODELS CONTINUE TO ADVERTISE A TROUGH DIGGING INTO
THE GREAT BASIN ON MONDAY AND THEN BECOMING CLOSED ACROSS SOUTHEAST
COLORADO BY TUES MORNING.  VERY MOIST 700-500MB WESTERLY FLOW TO THE
WEST OF THE LARAMIE RANGE ON MONDAY AFTN WILL INCREASE SNOW CHANCES
IN THE SIERRA MADRE AND SNOWY RANGES.  THE TRACK OF THE TROUGH ON
THE GFS AND ECMWF KEEPS THE STRONGEST LIFT ACROSS THE FRONT RANGE
AND PLAINS OF COLORADO ON CHRISTMAS EVE.  ONLY A FEW INCHES OF SNOW
AT MOST WOULD BE EXPECTED ACROSS THE PLAINS IN OUR CWA IF THIS
SOLUTION HOLDS TRUE.  WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS
SYSTEM SINCE IT COULD HAVE IMPLICATIONS FOR PEOPLE TRAVELING ON
MONDAY EVENING/TUESDAY.  ONE THING IS CERTAIN...TEMPS WILL BE QUITE
A BIT COLDER BEHIND THE FRONTAL PASSAGE ON MONDAY NIGHT...WITH MANY
AREAS TO THE EAST OF THE LARAMIE RANGE STRUGGLING TO GET OUT OF THE
UPPER 20S ON CHRISTMAS DAY.

AVIATION...18Z TAF ISSUANCE...

MVFR OR IFR CEILINGS AND VISIBILITIES IN SNOW AND BLOWING SNOW WILL
CONTINUE OVER MUCH OF THE CWA THROUGH THE AFTERNOON.  CONDITIONS
WILL SLOWLY IMPROVE FROM WEST TO EAST OVER THE CWA FROM EARLY THIS
AFTERNOON TO TO EARLY EVENING.  THE MOUNTAINS WILL BE OBSCURED
THROUGH 00Z.  VFR CONDITIONS WILL RETURN TO THE CWA TONIGHT AND
CONTINUE THROUGH THE WEEKEND.  LOWER VISIBILITIES MAY RETURN TO
SOME AREAS LATER TONIGHT AND THROUGH THURSDAY AS WESTERLY WINDS
WILL BE STRONG.

NORTHERLY SURFACE WINDS WILL GUST AS HIGH AS 35 KNOTS OVER MAINLY
THE EAST PART OF THE CWA THROUGH 00Z.  WINDS WILL DIMINISH AND THEN
BECOME STRONG AND FROM THE WEST OVER SOUTHEAST WYOMING AFTER 06Z AND
CONTINUE THROUGH THURSDAY.  SOME GUSTS WILL BE AS HIGH AS 50 KNOTS
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE.

FIRE WEATHER...

NO FIRE WEATHER CONCERNS EXPECTED WITH THE RECENT SNOWFALL ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. WEST-TO-
NORTHWEST WINDS WILL INCREASE LATE TONIGHT ACROSS SOUTHEAST
WYOMING...WITH GUSTS TO 55 MPH POSSIBLE. THE RECENT SNOWFALL WILL
COMBINE WITH THE STRONG WINDS TO PRODUCE BLOWING SNOW AND REDUCED
VISIBILITIES FROM LATE TONIGHT INTO MIDDAY THURSDAY. WARMER
TEMPERATURES ARE EXPECTED ON FRIDAY AND SATURDAY ALONG WITH A
DECREASE IN WIND. ANOTHER STORM SYSTEM ON CHRISTMAS EVE COULD
BRING SNOW TO THE AREA...ALTHOUGH AMOUNTS ARE UNCERTAIN AT THIS
TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FROM 2 AM THURSDAY TO NOON THURSDAY FOR WYZ110-
     WYZ115-WYZ116-WYZ117-WYZ118.
     WINTER WEATHER ADVISORY FROM 4 AM THURSDAY TO NOON THURSDAY FOR
     WYZ119.
NE...WINTER WEATHER ADVISORY FROM 4 AM THURSDAY TO NOON THURSDAY FOR
     NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM/FIRE WEATHER...FINCH
Hazardous weather outlook, Dec 19, 6:50 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MST WED DEC 19 2012

NEZ019>021-054-055-WYZ103-105>108-110-112>119-201200-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
650 PM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS WILL INCREASE LATE TONIGHT WITH GUSTS AS
HIGH AS 55 MPH IN SOUTHEAST WYOMING AND TO 45 MPH IN THE WESTERN
NEBRASKA PANHANDLE. THE STRONG WINDS...COMBINED WITH THE NEW...DRY
SNOW WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW AND COLD
WIND CHILL VALUES ALONG THE INTERSTATE CORRIDOR EAST OF ARLINGTON.

VISIBILITIES IN THAT AREA WILL BE FREQUENTLY LESS THAN ONE QUARTER
OF A MILE LATE TONIGHT AND WILL MAKE TRAVEL DIFFICULT AND
HAZARDOUS. WIND CHILL VALUES WILL BE BETWEEN 15 BELOW ZERO AND 30
BELOW ZERO.

A BLIZZARD WARNING IS IN EFFECT FOR THE INTERSTATE 80
CORRIDOR EAST OF ARLINGTON TO CHEYENNE STARTING AT 2 AM AND A
BLOWING SNOW ADVISORY IS IN EFFECT FROM EAST OF CHEYENNE TO SIDNEY
STARTING AT 4 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST TO NORTHWEST WINDS WITH GUSTS AS HIGH AS 55 MPH WILL CONTINUE
THROUGH THURSDAY MORNING. THE STRONG WINDS...COMBINED WITH THE
NEW...DRY SNOW WILL PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW
AND COLD WIND CHILL VALUES ALONG THE INTERSTATE CORRIDOR EAST OF
ARLINGTON. VISIBILITIES IN THAT AREA WILL BE FREQUENTLY LESS THAN
ONE QUARTER OF A MILE THURSDAY MORNING AND WILL MAKE TRAVEL DIFFICULT
AND HAZARDOUS.

WIND CHILL VALUES WILL BE BETWEEN 15 BELOW ZERO AND 30 BELOW ZERO
THURSDAY MORNING.

A BLIZZARD WARNING IS IN EFFECT FOR THE INTERSTATE 80 CORRIDOR EAST
OF ARLINGTON THROUGH NOON THURSDAY. A BLOWING SNOW ADVISORY ALSO
REMAINS IN EFFECT UNTIL NOON FOR THE THE AREA FROM CHEYENNE TO
SIDNEY.

A GOOD CHANCE OF LIGHT SNOW WILL AFFECT THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101-102-104-109-111-201200-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
650 PM MST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO NORTHWEST WINDS WILL INCREASE TO AS HIGH AS 55 MPH IN
SOUTHEAST WYOMING LATE TONIGHT AND TO 45 MPH OVER PARTS OF THE
WESTERN NEBRASKA PANHANDLE. THE STRONG WINDS ALONG WITH THE
NEW...DRY SNOW WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.
WIND CHILL VALUES WILL BE AS LOW AS 20 BELOW ZERO TO 10 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEST TO NORTHWEST WINDS WILL CONTINUE AS HIGH AS 55 MPH IN
SOUTHEAST WYOMING ON THURSDAY WITH GUSTS AS HIGH AS 45 MPH IN PARTS
OF THE WESTERN NEBRASKA PANHANDLE. THE STRONG WINDS ALONG WITH THE
NEW...DRY SNOW WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

WIND CHILL VALUES WILL BE AS LOW AS 20 BELOW ZERO TO 10 BELOW ZERO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND/RUBIN

In the hours before

Local storm report, Dec 19, 8:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
854 PM MST WED DEC 19 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     EXTR WIND CHILL  17 S FEDERAL            41.02N 105.16W
12/19/2012  M-21 F           LARAMIE            WY   MESONET

            REPORTED AT MESOWEST STATION UP204

&&

IRIS SYSTEM
Local storm report, Dec 19, 8:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MST WED DEC 19 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     EXTR WIND CHILL  4 NNW VEDAUWOO          41.20N 105.43W
12/19/2012  M-28 F           ALBANY             WY   MESONET

            REPORTED AT WYDOT STATION WY28

&&

IRIS SYSTEM
Local storm report, Dec 19, 8:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
856 PM MST WED DEC 19 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     EXTR WIND CHILL  6 N VEDAUWOO            41.23N 105.38W
12/19/2012  M-35 F           ALBANY             WY   MESONET

            REPORTED AT SNOTEL STATION CRWW4

&&

IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, South Laramie Range

When
December 19, 9:00 PM MST to December 20, 11:00 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo reported winds of 30 to 40 mph with gusts to 50 mph. |Visibilities ranged from an eighth to a quarter of a mile.

Blizzard, North Snowy Range Foothills

When
December 19, 9:00 PM MST to December 20, 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington reported sustained winds of 35 to 45 mph with gusts to 60 mph. Visibilities were less than a quarter mile.

Blizzard, North Snowy Range Foothills

When
December 19, 9:00 PM MST to December 20, 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove reported sustained winds of 35 to 45 mph with gusts to 58 mph. Visibilities were reduced to an eighth of a mile.

Blizzard, North Snowy Range Foothills

When
December 19, 10:00 PM MST to December 20, 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 reported winds of 35 to 45 mph with gusts to 58 mph. Visibilities were a quarter mile or less.

Blizzard, North Snowy Range Foothills

When
December 19, 10:00 PM MST to December 20, 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill reported sustained winds of 35 to 45 mph with gusts to 58 mph. Visibilities were near zero.

Blizzard, Laramie Valley

When
December 19, 10:00 PM MST to December 20, 10:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome reported sustained winds of 30 to 40 mph with gusts to 50 mph. Visibilities were a quarter mile or less.

Blizzard, South Laramie Range Foothills

When
December 20, 2:00 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay reported sustained winds of 45 to 55 mph with gusts to 65 mph. The WYDOT webcam at mile marker 345 indicated near zero visibilities.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419546, 419549, 419550, 419548, 419551, 419552, 419547.